Craig Cocchio, PharmD
Craig Cocchio, PharmD
Craig Cocchio, PharmD, BCPS, is an Emergency Medicine Clinical Pharmacist at Trinity Mother Frances Hospital in Tyler, Texas. Follow on Twitter @iEMPharmD and on his blog at empharmd.blogspot.com

Recognizing Drug-Drug Interactions to Prevent Sudden Death

NOVEMBER 11, 2014
When trimethoprim/sulfamethoxazole is concomitantly administered with other potassium-sparing diuretics or inhibitors of the renin-angiotensin system, drug interaction notifications alert pharmacists to the potential of hyperkalemia.

Often, the interaction may warrant a selection of a different antimicrobial agent, since trimethoprim can exert a potassium-sparing effect similar to amiloride.1,2 Nevertheless, the interaction may alternatively be overlooked due to some degree of alert fatigue. However, a sense of the severity of this interaction has been recently renewed, and the full scope of this type of interaction is now appreciated.
 
In a population-based, nested, case-control study, data from available Canadian health care information databases, such as the drug benefit database, Canadian Institute for Health Information’s discharge abstract database, and Ontario registered persons database, were collected from records dated 1994 to 2012 on Ontario residents aged 66 years or older who were treated with an angiotensin-converting-enzyme (ACE) inhibitor or an angiotensin II receptor blocker (ARB).3

The authors analyzed the incidence of sudden death within 7 days of an outpatient prescription for an antimicrobial to treat a urinary tract infection (UTI), which in this study included trimethoprim/sulfamethoxazole, ciprofloxacin, norfloxacin, nitrofurantoin, and amoxicillin. For each case of sudden death within 7 days, up to 4 randomly selected controls from the same cohort were matched based on age, sex, and the presence or absence of kidney disease and diabetes.
 
Over the study period, more than 1.6 million patients were identified as having received either an ACE inhibitor or an ARB, of whom 39,879 died suddenly,3 and 1100 of those deaths occurred within 7 days of receiving a study antimicrobial. The authors discovered that trimethoprim/sulfamethoxazole, relative to amoxicillin, was significantly associated with an increased risk of sudden death in both unadjusted and adjusted analyses using disease risk index.3 A similar significant risk of sudden death was also observed with ciprofloxacin, although norfloxacin and nitrofurantoin did not seem to increase the risk of sudden death.

After conducting the case-control matched analysis of individuals who died suddenly within 14 days of antimicrobial prescription, trimethoprim/sulfamethoxazole was once again associated with an increased risk of sudden death relative to amoxicillin, while no increased risk of sudden death were observed with any other antimicrobial including ciprofloxacin.3
 
Though the results of this study were not surprising, they did reinforce the importance of recognizing trimethoprim/sulfamethoxazole drug-drug interactions, since severe consequences, including sudden death, can occur.  With trimethoprim/sulfamethoxazole recommended as a first-line option for uncomplicated UTIs, pharmacists should use caution when it is concomitantly prescribed with ACE inhibitors, ARBs, or potassium-sparing diuretics, and strongly urge prescribers to use alternatives such as nitrofurantoin where indicated.4
 
Reference:
1.     Eiam-Ong S, Kurtzman NA, Sabatini S. Studies on the mechanism of trimethoprim-induced hyperkalemia. Kidney Int. 1996;49:1372-8
2.     Velázquez H, Perazella MA, Wright FS, Ellison DH. Renal mechanism of trimethoprim-induced hyperkalemia. Ann Intern Med. 1993;119:296-301
3.     Fralick M, Macdonald EM, Gomes T, et al. Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: population based study. BMJ. 2014;349:g6196 doi: 10.1136/bmj.g6196 (Published 30 October 2014)
4.     Gupta K, Hooton TM, Naber KG, et al. Guidelines for Antimicrobial Treatment of Acute Uncomplicated Cystitis and Pyelonephritis in Women. Clinical Infectious Diseases. 2011 ; 52 : e103 -e120


SHARE THIS SHARE THIS
0

A Fast, Easy Way to Inform Parents About Vaccinations

Officials with the Centers for Disease Control and Prevention have prepared an informational video on this topic.

Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.